Case Presentation: A 19-year old woman with UC, was noted to have abnormal renal function with elevated serum creatinine 2.6. She reported persistent bouts of diarrhea, fever, chills and facial edema, denied decrease in appetite, fatigue, sore throat, runny nose, headache, vomiting, abdominal pain, urinary symptoms, pruritus, rash or joint pain. She did not have family history of renal disease. She denied smoking or drinking. She was diagnosed with UC two years ago and was started on 5-ASA, treated for 8 months until her treatment was switched to adalimumab. After 7 month of therapy her regimen was switched to infliximab due to flare ups. On physical examination she was hypertensive 160/100 mmHg, pulse 90 beats/min, temperature 99.2oF , respiration 18/min and SpO2 98% on room air. Rheumatology work up was negative. Labs revealed microalbumin/creatinine ratio 68.6microgram/mg Cr and creatinine of 2.6. Due to rising creatinine, she was urgently referred to renal service where renal biopsy was obtained and revealed active granulomatous interstitial nephritis.
Discussion: Introduction:Ulcerative colitis is a diffuse, chronic, relapsing immune-mediated bowel disease (IBD) with predominant signs and symptoms of rectal bleeding, bloody diarrhea, mucus in stools, tenesmus and lower abdominal pain. Tubulointerstitial nephritis is a rare extra intestinal complication of ulcerative colitis, related to disease activity. We present a case of 19 year old woman with ulcerative colitis (UC) with biopsy-proven tubulointerstitial nephritis unrelated to the drugs used in the treatment of UC. The use of prednisone resulted in improvement in the patient’s kidney function.
Tubulointerstitial nephritis is a rare extraintestinal manifestation of UC which is not always related to the drugs used in the treatment of the disease. Drugs such as 5-ASA, cyclosporine and TNF-inhibitors lead to tubulointerstitial nephritis. Hence, it is a challenge to differentiate drug-induced tubulointerstitial nephritis from the extra intestinal manifestation of UC. Literature review showed one case of tubulointerstitial nephritis who was not on mesalazine or nephrotoxic drugs. It may be the result of systemic immune dysregulation and T-cell activation as the patient improved with steroid use. Recent researches suggested that appearance of certain low molecular weight proteins such as Alpha-1-microglobulin, N -acetyl-β- D –glycosaminidase, β 2 -microglobulin and cystatin C in urine may indicate glomerular damage. These low proteins can be used as markers of tubular damage, indicating association with disease activity. In this context, routine urine analysis may aid diagnosing tubulointerstitial nephritis in the patients with UC.
In our index patient there was detectable microalbumin level which correlates with the inflammatory disease activity as a cause of interstitial nephritis rather than drug related process. Our patient was started on steroids which led to improvement of renal function suggestive of inflammatory process of UC as cause of AIN.
Tubulointerstitial nephritis is a rare extra intestinal manifestation of IBD. Microproteinuria is mainly associated with UC and its activity but not affected by drug therapy. There is need of specifying certain markers of glomerular damage in order to identify and treat the early kidney disease to prevent end stage renal failure.